Alert archive / Alabama / Flash Flood Warnings in 2005
Flash Flood Warning 19, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 2, 2005, 5:39 PM CDT for DeKalb County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2005, 5:39 PM CDT (22:39 UTC)
- Expired
- Jul 2, 2005, 7:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:30 PM CDT | HEAVY RAIN 2.51 | Valley Head, AL | MEASURED RAINFALL OF 2.51 INCHES IN LESS THAN 1 HOUR. DRAINAGE DITCHES RUNNING FULL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHUN 022240 FFWHUN ALC049-030045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 539 PM CDT SAT JUL 2 2005 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... DEKALB COUNTY IN NORTHEAST ALABAMA * UNTIL 745 PM CDT * AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. TWO INCHES OF RAIN HAS ALREADY FALLEN IN THE MENTONE AREA OF EASTERN DEKALB COUNTY. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3447 8569 3452 8551 3467 8555 3466 8571 $$ PB
1 follow-up statement
000 WGUS74 KHUN 022345 FFSHUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 641 PM CDT SAT JUL 2 2005 ALC049-022351- DEKALB AL- 641 PM CDT SAT JUL 2 2005 ...THE FLASH FLOOD WARNING FOR DEKALB COUNTY HAS BEEN CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT RAINFALL HAD ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. SOME MINOR FLOODING MAY CONTINUE WITH DRAINAGE DITCHES REMAINING FULL...BUT THE SERIOUS THREAT OF FLOODING HAS ENDED. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3447 8569 3452 8551 3467 8555 3466 8571 $$ PB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:45 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 245 PM CDT SAT JUL 2 2005 .DISCUSSION... FRONTAL BOUNDARY STILL LURKING IN VICINITY OF THE TENNESSEE VALLEY...ACTING AS A FOCUSING MECHANISM FOR CONVECTIVE DEVELOPMENT. CONVECTION HAS THUS FAR REMAINED TO THE WEST AND SOUTH OF THE CWFA. WEAK UPPER LEVEL TROF NOTED ON WATER VAPOR IMAGERY CURRENTLY MOVING INTO THE MID MS VALLEY. SLIGHTLY DRIER AIR HAS MANAGED TO FILTER INTO THE AREA...WITH DEWPOINTS IN THE MID TO UPPER 60S IN MANY LOCATIONS. WITH JUST SCATTERED CU DEVELOPMENT...TEMPS HAVE CLIMBED TO AROUND 90 IN MOST LOCATIONS. WILL NOT INCLUDE ANY MENTION OF PRECIP FOR TONIGHT...WITH FRONTAL BOUNDARY GENERALLY JUST SOUTH OF THE FA AND BASED ON CURRENT RADAR. CU WILL DISSIPATE AFTER SUNSET...WITH SKIES MOSTLY CLEAR OVERNIGHT. WEAK UPPER LEVEL TROF WILL CONTINUE TO SWING EASTWARD TOMORROW...AND EXTEND FROM THE OHIO VALLEY DOWN THROUGH THE TN VALLEY. WITH MARGINAL INSTABILITY IN PLACE...THIS FEATURE MAY HELP TO KICK OFF A SHOWER OR THUNDERSTORM DURING PEAK HEATING. EXPECT ANY ACTIVITY THAT DOES DEVELOP TO BE ISOLATED...AND SO WILL NOT MENTION ATTM. SKIES WILL AGAIN CLEAR OVERNIGHT SUNDAY AS WEAK UPPER LEVEL RIDGING BEGINS TO BUILD INTO THE AREA. WEAK UPPER LEVEL RIDGE IN PLACE ON THE FOURTH WILL HELP TO INHIBIT ANY CONVECTIVE DEVELOPMENT. STILL COULD SEE AN ISOLATED SHRA/TSRA DEVELOP...BUT EXPECT COVERAGE TO BE SO ISOLATED THAT IT DOES NOT WARRANT INCLUDING IN ZONES. NAM HINTING AT A WEAK SHORTWAVE MOVING ACROSS THE AREA MONDAY NIGHT...WHICH COULD TRIGGER A SHOWER OR TWO. THEREFORE...HELD ON TO ISOLATED WORDING FOR MONDAY NIGHT. REMAINDER OF THE FORECAST ESSENTIALLY CONSISTS OF SUMMERTIME AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. GFS CONTINUES TO PUSH A FRONT SOUTHWARD TOWARDS THE TENNESSEE VALLEY. DO NOT ANTICIPATE IT WILL BE ABLE TO PUSH QUITE THIS FAR SOUTH...AS GFS STALLS IT AND KEEPS IT TO OUR NW. THEREFORE...MAINTAINED JUST SLIGHT CHANCE POPS THROUGH THE EXTENDED AS WEAK DISTURBANCES MOVE ACROSS. TEMPS SHOULD REMAIN NEAR NORMAL VALUES...WITH HIGHS AROUND 90 AND LOWS AROUND 70. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 70 91 70 92 / 10 10 10 10 SHOALS 69 92 70 92 / 10 10 10 10 CULLMAN 70 91 70 93 / 10 10 10 10 FAYETTEVILLE 68 89 69 91 / 10 10 10 10 FT PAYNE 68 88 69 90 / 10 10 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 24
Hazardous weather outlook, Jul 2, 1:00 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT SAT JUL 2 2005 ALZ001>010-016-TNZ076-096-097-031000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 100 PM CDT SAT JUL 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A WEAK DIFFUSE FRONTAL BOUNDARY REMAINS DRAPED ACROSS NORTH ALABAMA AND MAY ACT AS THE FOCUS FOR AN ISOLATED SHOWER OR THUNDERSTORM THIS AFTERNOON. WHILE MOST LOCATIONS WILL NOT SEE ANY RAINFALL...ANY THUNDERSTORM THAT DEVELOPS COULD BECOME BRIEFLY STRONG...WITH GUSTY WINDS TO AROUND 50 MPH...TORRENTIAL RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. ANY ACTIVITY WILL DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. TYPICAL SUMMERTIME WEATHER WILL CONTINUE FOR THE FORESEEABLE FUTURE. TEMPERATURES WILL REMAIN SEASONABLE AND THE THREAT FOR MAINLY ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL EXIST EACH DAY...ESPECIALLY FROM TUESDAY ONWARD. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 09
In the hours before
Special weather statement, Jul 2, 5:01 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 501 PM CDT SAT JUL 2 2005 ALZ010-022230- DE KALB- 501 PM CDT SAT JUL 2 2005 ...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY... AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF IDER...OR 12 MILES NORTHEAST OF FORT PAYNE...MOVING SOUTHEAST AT 5 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND VERY HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. RAINFALL AMOUNTS OF UP TO ONE INCH WILL BE POSSIBLE THROUGH 530 PM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MENTONE. VALLEY HEAD. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. PB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:21 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 24 min |
| Jul 1, 8:59 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 29 min |
| Jul 2, 5:11 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 34 min |
Nearby
Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.